Texas, 2024

Damaging Winds in Texas, January 8, 2024

January 8, 2024 · NWS LCH · 5 events in 4 counties and zones

An area of low pressure developed over the Texas Hill Country and moved toward east Texas. Severe weather occurred along a warm front and then a few more strong to severe storms developed with the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An area of low pressure developed over the Texas Hill Country and moved toward east Texas. Severe weather occurred along a warm front and then a few more strong to severe storms developed with the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 8, 3:40 PM CST, 24 minutes earlier.

Area forecast discussion, Jan 8, 3:40 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 PM CST Mon Jan 8 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 337 PM CST Mon Jan 8 2024

Elevated storms earlier today that brought hail and heavy rains
are now transitioning into surface based storms with the
possibility of tornadoes and damaging winds to go along with hail
and heavier rainfall as higher low level instability now surges
onshore. Above 64F dew points seems like the magic number to see
where the higher instability air that surface based activity can
get rooted. Some areas have seen some clearing and solar heating
that will just allow for more instability as storms redevelop.

Discrete cells that have been occurring, will continue to develop
through the remainder of the afternoon, with activity eventually
congealing into a squall line ahead of the cold front. Severe
threat with the discrete cells will be mainly tornadoes and
damaging winds, then transitioning into damaging wind/large hail
with the squall line, although some embedded quick spin up
tornadoes can not be ruled out.

Of other note is the potential for heavy to excessive rainfall.
Latest special upper air sounding from 20z shows PWAT values over
1.5 inches, which is well over the 90th percentile, and mid and
lower relative humidity values over 90 percent. Therefore, the
strong convection will produce high rain rates with rates around 2
inch per hour. Also, as flow starts to become more parallel to the
mid level flow and the front, the potential for cell mergers and
training will come about increasing the flood risk. Therefore, the
flood watch was extended to include all of the Louisiana portions
of the forecast area as some heavy rainfall amounts have already
occurred earlier today priming the situation for potential
flooding.

Timing still shows the cold front entering southeast Texas around
5 pm and exiting lower Acadiana shortly after midnight.

Drier air will gradually move in behind the front with shower
activity gradually ending before daybreak.

For Tuesday, cooler conditions will be around with good cold air
advection despite the sunshine. Northwest low level jet around 50
knots is expected. With mixing, expect some of these winds reach
the surface with wind advisory criteria continuing until sunset.

Remainder of the short term looks cool with fair conditions.

Rua

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 337 PM CST Mon Jan 8 2024

The roller coaster of storms will continue with the next system
scheduled for Thursday night/early Friday that again could bring
strong gradient winds and the potential for severe weather.

As we get toward the end of the period there is still some
question as to how soon a potential cold blast will reach the
forecast area. Currently, this issue looks to be beyond the
forecast period and early next week.

Rua

&&

.AVIATION...
(18Z TAFS)
Issued at 1144 AM CST Mon Jan 8 2024

Showers and thunderstorms will continue to increase as we head
into the afternoon hours. MVFR and IFR conditions will occur with
the storms. Also, strong and gusty winds will continue with
frequent gusts over 30 knots.

Conditions will not improve until after a cold front moves across
the terminals between 09/00z-04z. Winds will then become from the
northwest and still stay rather gusty with gusts over 20 knots.
Clouds will gradually clear with VFR conditions developing.

On Tuesday, mainly clear skies with VFR conditions. The main issue
will be winds again with west-northwest winds frequently gusting
over 30 knots.

Rua

&&

.MARINE...
Issued at 337 PM CST Mon Jan 8 2024

Gale conditions to continue through Tuesday as the strong onshore
flow will become strong offshore flow. Low level jet around 50
knots is seen behind the cold front late tonight into Tuesday, and
with good cold air advection moving over the relatively warmer
waters, some decent turbulence and mixing should occur to allow
frequent gusts over 40 knots to reach the surface.

The strong onshore flow through this evening will produce the
potential for coastal flooding with tide levels 1.5 to 2.5 feet
above astronomical predicted levels. This will be replaced by
strong offshore flow that will bring about quite a current running
through the ship channels and pushing the water out of coastal
lakes and bays producing low water conditions by morning.

Conditions will improve overnight Tuesday into Wednesday as high
pressure settles over the region.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  36  50  27  58 /  90   0   0   0
LCH  41  52  34  60 /  90   0   0   0
LFT  45  54  34  60 /  90  10   0   0
BPT  40  54  35  64 /  90   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch until midnight CST tonight for LAZ027>033-073-074-
     141>143-241>243.

     Wind Advisory until 6 PM CST Tuesday for LAZ027>033-044-045-055-
     073-074-141>143-152>154-241>243-252>254.

     Flood Watch through late tonight for LAZ044-045-055-152>154-
     252>254.

     Coastal Flood Advisory until 8 PM CST this evening for LAZ073-
     074.

     Coastal Flood Warning until midnight CST tonight for LAZ252>254.

TX...Wind Advisory until 6 PM CST Tuesday for TXZ180-201-259>262-515-
     516-615-616.

     Coastal Flood Advisory until 8 PM CST this evening for TXZ615.

GM...Gale Warning until 9 PM CST Tuesday for GMZ430-432-435-436-450-
     452-455-470-472-475.

     Low Water Advisory from 3 AM to noon CST Tuesday for GMZ430-432.

&&

SHORT TERM...07
LONG TERM....07
AVIATION...07

In the hours before

Local storm report, Jan 8, 1:59 PM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
159 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Dmg     4 E Hackberry           29.98N 93.36W
01/08/2024                   Cameron            LA   Public

            Thunderstorm wind damage occurred near
            Hackberry. An RV was flipped over along with
            outbuilding and powerline damage.

&&

Cramer
Local storm report, Jan 8, 2:03 PM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
203 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     Hail             Gillis                  30.38N 93.20W
01/08/2024  E1.00 inch       Calcasieu          LA   Public

            Social media picture of quarter size hail.

&&

Cramer
Special weather statement, Jan 8, 2:43 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
243 PM CST Mon Jan 8 2024

LAZ045-055-153-154-254-082115-
Lower St. Martin LA-Upper Iberia LA-Lower St. Mary LA-
Upper St. Mary LA-Upper St. Martin LA-
243 PM CST Mon Jan 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN IBERIA...NORTH
CENTRAL ST. MARY AND SOUTHEASTERN ST. MARTIN PARISHES THROUGH 315 PM
CST...

At 243 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Franklin, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Franklin, Baldwin, Ellerslie, Charenton, Pierre Part, and
Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for south central
Louisiana.

&&

LAT...LON 2961 9146 2969 9163 2974 9162 2976 9160
      2975 9159 2975 9158 2977 9160 3010 9150
      3010 9138 3006 9137 3006 9127 3003 9125
      3004 9123 3003 9122 3000 9124 3000 9126
      2996 9125 2991 9122
TIME...MOT...LOC 2043Z 209DEG 36KT 2972 9151

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

78
Special weather statement, Jan 8, 2:57 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
257 PM CST Mon Jan 8 2024

LAZ032-033-143-082130-
Northern Acadia LA-St. Landry LA-Evangeline LA-
257 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EVANGELINE...
NORTHEASTERN ACADIA AND CENTRAL ST. LANDRY PARISHES THROUGH 330 PM
CST...

At 257 PM CST, Doppler radar was tracking a strong thunderstorm near
Swords, or near Church Point, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Opelousas, Ville Platte, Church Point, Palmetto, Morrow, Washington,
Chataignier, Prairie Ronde, Indian Lake, Savoy, Lawtell, Whiteville,
Big Cane, Swords, Richard, Grand Prairie, and Lebeau.

This includes Interstate 49 between mile markers 19 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 PM CST for central and
southwestern Louisiana.

&&

LAT...LON 3072 9184 3035 9226 3045 9240 3085 9221
      3085 9203
TIME...MOT...LOC 2057Z 216DEG 40KT 3047 9227

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

78
Special weather statement, Jan 8, 3:40 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
340 PM CST Mon Jan 8 2024

LAZ055-153-154-254-082230-
Lower St. Martin LA-Upper Iberia LA-Lower St. Mary LA-
Upper St. Mary LA-
340 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ST. MARY AND
SOUTHEASTERN ST. MARTIN PARISHES THROUGH 430 PM CST...

At 339 PM CST, Doppler radar was tracking a strong thunderstorm over
Patterson Memorial Airport, or near Patterson, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Stephensville, Bayou
Vista, Belle River, Patterson Memorial Airport, Bayou Geneve, Pierre
Part, and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for south central
Louisiana.

&&

LAT...LON 2963 9140 2966 9144 2972 9153 3002 9129
      3000 9126 2996 9125 2993 9123 2992 9123
      2990 9121 2986 9120 2985 9118 2983 9111
      2981 9109 2979 9110 2976 9109
TIME...MOT...LOC 2139Z 225DEG 36KT 2972 9137

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

78
Special weather statement, Jan 8, 3:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
346 PM CST Mon Jan 8 2024

TXZ180-082230-
Tyler TX-
346 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TYLER COUNTY
THROUGH 430 PM CST...

At 346 PM CST, Doppler radar was tracking a strong thunderstorm over
Chester, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Chester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Texas.

&&

LAT...LON 3106 9456 3106 9453 3104 9450 3105 9449
      3103 9448 3104 9445 3103 9444 3100 9445
      3101 9444 3103 9441 3103 9436 3084 9462
      3101 9465
TIME...MOT...LOC 2146Z 221DEG 38KT 3095 9461

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

78

The radar

The Ft Polk radar (KPOE), 140 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tyler

When
January 8, 4:04 PM CST
Where
Tyler County, 0.69 mi S of Colmesneil
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
30.920, -94.420

A severe thunderstorm damaged or downed several trees and power lines in Colmesneil. One home also sustained minor roof damage.

Thunderstorm Wind, Hardin

When
January 8, 4:05 PM CST
Where
Hardin County, 0.6 mi W of Batson
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.250, -94.610

Power lines downed in Batson.

Thunderstorm Wind, Jasper

When
January 8, 4:47 PM CST
Where
Jasper County, 2.83 mi NNE of Buna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.470, -93.960

Trees downed by a passing storm north of Buna.

Thunderstorm Wind, Newton

When
January 8, 5:20 PM CST
Where
Newton County, 4.38 mi WSW of Fawil
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.730, -93.720

Severe thunderstorm wind gusts knocked down some power lines near Bon Wier.

Thunderstorm Wind, Hardin

When
January 8, 7:00 PM CST
Where
Hardin County, 4.15 mi S of Bragg
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.360, -94.600

Severe thunderstorm wind gusts damaged power lines near Thicket.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158433, 1158434, 1158435, 1158436, 1158437.